Lake Huron, 2007

Marine Hail in Lake Huron, July 5, 2007

July 5, 2007 · NWS APX · 2 events in 2 counties and zones

Hail-producing thunderstorms moved offshore from Alpena.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Hail-producing thunderstorms moved offshore from Alpena.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 5, 2:03 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 5, 2:03 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
303 PM EDT THU JUL 5 2007

.DISCUSSION...AFTER AN ACTIVE AFTERNOON...QUIET WEATHER WILL
RETURN TO THE AREA TONIGHT AS AFTERNOON/EVENING CONVECTION QUICKLY
WANES WITH LOSS OF BOTH UPPER SUPPORT AS WAVE SKIRTS EAST OF THE
REGION AND DIURNAL HEATING. THUS WILL TAPER POPS QUICKLY TOWARD
00Z...BUT ACCOUNT FOR LINGERING CHANCES OVER THE FAR SOUTHEAST IN
CLOSER PROXIMITY TO RESIDUAL SUPPORT. WILL HAVE TO KEEP A CLOSE
EYE ON CONVECTION DEVELOPING ACROSS CENTRAL/SOUTHERN ONTARIO ALONG
SECONDARY TROUGH AXIS DROPPING THROUGH THE OVERALL NORTHWEST FLOW.
SOME CHANCE FOR REMNANTS OF THIS TO APPROACH EASTERN UPPER THROUGH
06Z...THOUGH CONVECTION IS MAINLY DIURNALLY DRIVEN...SO DO NOT
FORESEE MUCH LEFTOVERS HEADING THIS WAY OVERNIGHT. WILL ALSO HAVE
TO BE ON THE LOOKOUT FOR PATCHY FOG DEVELOPMENT...THOUGH THIS WILL
BE MAINLY RELEGATED TO AREAS WHICH SEE ANY APPRECIABLE RAINFALL
THIS AFTERNOON. OVERNIGHT LOWS IN THE MIDDLE 50S INLAND TO UPPER
50S AT THE COAST LOOK GOOD.

LAWRENCE

FRIDAY...EXTENDED MODEL DATA IN GOOD AGREEMENT WITH SURFACE AND
UPPER LEVEL PATTERNS AFFECTING THE GREAT LAKES REGION INTO SATURDAY.
OVERALL HIGH PRESSURE WILL BUILD BACK ACRS THE REGION FROM THE
CENTRAL PLAINS AND UPPER MIDWEST EARLY FRIDAY...BECOMING CENTERED OVER
THE STATE FRIDAY EVENING. UPPER 500 MB TROUGH MOVES EAST OF THE
LAKES EARLY FRIDAY...WITH INCREASING HEIGHTS NOTED DURING THE
MORNING AND AFTERNOON. CORRESPONDING MODEL DATA AND SOUNDINGS
SHOWING FAIRLY DRY AND STABLE AIRMASS TO BE IN PLACE OVER THE UPPER
LAKES FRIDAY AND FRIDAY NIGHT...AS 850 MB DEW PTS WILL BE UNDER 6C
WHILE SFC DEW PTS WILL BE ARND 50F. OVERALL WILL MENTION DRY CONDS
ACRS EAST UPPER AND NORTHERN LOWER MICHIGAN THRU FRIDAY NIGHT. MODEL
SOUNDINGS SHOW GOOD MIXING THRU 850MB WITH 850 MB TEMPS PROGGED TO
BE ARND 11C/12C...THEREFORE WILL MENTION AFTN HIGHS IN THE UPPER
70S. MODEL SOUNDINGS SHOWING NORTH/NORTHWEST WINDS ARND 20KTS MIXING
TO THE SFC FRIDAY AFTN...SO WILL NOT MENTION LAKE BREEZE FORMATION
AT THIS TIME. WILL MAINTAIN DRY CONDS OVERNIGHT FRIDAY/EARLY
SATURDAY AS HIGH PRESSURE AT THE SFC AND ALOFT LINGER OVER THE UPPER
LAKES. WILL KEEP OVERNIGHT TEMPS FAIRLY MILD REMAINING IN THE MID
50S...AS 850 MB WARMING CONTS.

SATURDAY...THE WEEKEND BEGINS A WARMUP PERIOD ACRS THE GREAT LAKES
REGION. HIGH PRESSURE WILL LINGER OVER THE GREAT LAKES THROUGH THE
MORNING HOURS...WITH THE HIGH CENTERED OVER THE OHIO VALLEY. HOWEVER
A WARM FRONTAL BOUNDARY WILL BE LOCATED ACROSS SRN ONTARIO...ASSOCIATED
WITH A STORM SYSTEM LOCATED OVER THE UPPER MIDWEST. THIS STORM
SYSTEM WILL SLOWLY PUSH ITS WAY TWD THE WRN LAKES THROUGH THE DAY
SATURDAY. THIS WILL ALLOW 850 MB TEMPS TO CLIMB TO BTW 16C/17C OVR
NRN MI...WITH SOUNDING DATA SHOWING GOOD MIXING THROUGH 850. OVERALL
WILL MENTION AFTERNOON HIGHS WARMING INTO THE MID AND UPPER 80S.
WILL KEEP THE FORECAST AREA DRY SATURDAY AS MODEL SOUNDINGS SHOW
STRONG CAP AROUND 600 MB...WHILE 700 MB TEMPS WARM FROM 4C TO 8C DURING
THE DAY. HOWEVER WILL KEEP THE MENTION OF CONVECTION FIRING SATURDAY
NIGHT OVER EAST UPPER AND THE STRAITS REGION. THE FRONTAL BOUNDARY
WILL DROP SOUTH OVER LAKE SUPERIOR TO NEAR THE STRAITS SUNDAY
MORNING. PLENTY OF MOISTURE POOLING WILL BE NOTED ALONG THE FRONT AS
850 MB DEW PTS RISE TO NEAR 12C...AND SURFACE DEW PTS RISE TO NEAR
65F. WILL KEEP ONLY CHC WORDING SATURDAY NIGHT DUE TO INCREASING
HEIGHTS AND WARMING AIR ALOFT.

SUNDAY...THE FRONT SAGS SOUTH ACROSS THE FORECAST AREA DURING
THE DAY...SLOWLY MOVING SOUTH OF THE FORECAST AREA AFT 06Z MONDAY.
ONCE AGAIN GOOD MSTR POOLING IN ADVANCE OF AND ALONG THE FRONT WILL
HELP AID IN DECREASING STABILITY AND FIRING CONVECTION. 850 MB DEW
PTS WILL INCREASE TO 14C...WHILE SFC DEW PTS INCREASE INTO THE MID
60S IN ADVANCE OF THE FRONT. CORRESPONDING STABILITY INDEX SHOW LIS
AND SHOWALTER AROUND -3C WHILE CAPES WILL BE BTW 800 AND 1200 J/KG.
WILL MENTION SCATTERED SHOWERS AND THUNDERSTORMS FOR LOCATIONS ARCS
NRN MI...WITH THE BEST CHC BEING THE SOUTHEAST PORTION OF THE
FORECAST AREA AS THE FRONT SLOWLY DRAGS SOUTH. ANY THUNDERSTORMS
THAT DO DEVELOP SUNDAY AFTERNOON AND NIGHT...COULD GENERATE SOME
HEAVY RAINFALL AS THE K INDEX CLIMBS TO 40C...850 DEW PTS REMAIN
AROUND 14C AND MODEL SOUNDINGS SHOW PW VALUES BETWEEN 1.50 AND 1.80
INCHES. WILL MENTION AFTERNOON HIGHS IN THE UPPER 80S AND LOWER 90S
AS 850 MB TEMPS WARM TO AROUND 18C.

MONDAY THROUGH THURSDAY...THE BEGINNING OF THE PERIOD IS MARKED WITH
LINGERING WARMTH EARLY IN THE WEEK...WITH A CHC OF MUCH COOLER
TEMPERATURES FOR LATE WED/AND THURSDAY. AT THE SURFACE...THE STORM
SYSTEM THAT MOVED OVER THE LAKES DURING THE WEEKEND/SUNDAY
NIGHT...WILL HAVE FINALLY MOVED EAST/SOUTHEAST OF THE STATE MONDAY
WITH AN OTHERWISE RATHER DISORGANIZED SURFACE PATTERN OVER THE OHIO
VALLEY AND GREAT LAKES REGION UNTIL WED. ALOFT MONDAY AND TUESDAY...
AN OVERALL ZONAL FLOW AND 850 MB TEMPS AROUND 15C...SHOULD KEEPING SFC
TEMPS IN THE MID 80S. WED AND THURSDAY...SFC AND UPPER LEVEL
FEATURES BEGIN TO STRENGTHEN/DEVELOP. ECMWF AND GFS AGREE WITH THE
UPPER WAVE DEEPENING AND MOVING EAST INTO THE GREAT LAKES REGION BY
THURSDAY...HOWEVER THEY DO VARY FROM EACH OTHER WITH RESPECT TO
TIMING AND OVERALL STRENGTH. HOWEVER THE OVERALL IDEA FOR WED AND
THURS IS A SFC FEATURE MOVING OVER THE UPPER MIDWEST AND INTO THE
GREAT LAKES WED...WITH A STRENGTHENING UPPER WAVE MOVING OVER THE
UPPER LAKES REGION THURSDAY. THEREFORE WILL KEEP THE MENTION OF
SHOWERS AND THUNDERSTORMS IN THE FORECAST WED AND THUR...WITH HIGHS
COOLING FROM THE 80S WED TO THE 70S THURSDAY.

SWR

&&

.AVIATION...A WEAK DISTURBANCE CROSSING THROUGH NORTHERN MICHIGAN
WILL BRING INCREASING SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO THE EARLY EVENING. ALPENA STANDS TO SEE THE BEST SHOT AT ANY
OF THIS ACTIVITY...WHERE WILL INCLUDE A TEMPO MENTION...WHILE
TRAVERSE CITY/PELLSTON MAY BE IN THE CLEAR OWING TO PERSISTENT
NORTHWEST FLOW/INLAND PENETRATION OF MARINE-MODIFIED AIR.
OVERALL...VFR CONDITIONS WILL PREVAIL...THOUGH CERTAINLY IFR
POSSIBLE NEAR ANY THUNDERSTORMS...WHICH ALSO HAVE AN ENHANCED
RISK OF PRODUCING HAIL AND POSSIBLY STRONG WINDS. THINGS WILL
SETTLE DOWN QUICKLY AFTER SUNSET WITH HIGH PRESSURE BEGINNING TO
NUDGE IN FROM THE WEST...AND JUST SOME SCATTERED/BROKEN MID CLOUDS
EXPECTED INTO TOMORROW AFTERNOON AS A WEAK TROUGH OF LOW PRESSURE
PUSHES SOUTH OF THE AREA.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 5, 3:03 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
403 PM EDT THU JUL 5 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-061000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
403 PM EDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...PRIMARILY OVER NORTHEAST
LOWER MICHIGAN. A FEW OF THESE STORMS WILL BE SEVERE...WITH HAIL UP
TO THE SIZE OF QUARTERS AND DAMAGING WINDS TO 60 MPH THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER PARTS OR ALL OF NORTHERN MICHIGAN
SATURDAY AND SUNDAY...AND THEN AGAIN WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER THIS
AFTERNOON AND EVENING.

LAWRENCE

In the hours before

Local storm report, Jul 5, 1:39 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
239 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             PICKFORD                46.16N 84.36W
07/05/2007  M0.75 INCH       CHIPPEWA           MI   TRAINED SPOTTER

&&

SWR
Local storm report, Jul 5, 3:06 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EDT THU JUL 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             ALPENA                  45.07N 83.44W
07/05/2007  M0.75 INCH       ALPENA             MI   TRAINED SPOTTER

&&

SWR

The radar

The NCL Michigan radar (KAPX), 104 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

2 marine hail. Local standard time, as filed.

Marine Hail, Presque Isl Lt to Sturgeon Pt Mi

When
July 5, 3:09 PM EST
Where
Presque Isl Lt to Sturgeon Pt Mi forecast zone, 2 mi ESE of Alpena
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.059, -83.412

Marine Hail, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
July 5, 3:22 PM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border forecast zone, 14 mi ESE of Alpena
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.993, -83.185

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2007Every state in 2007This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50965, 50966.